Alert archive / Nevada / Wind Advisories in 2011
Wind Advisory 44, NWS Elko, NV
NWS Elko, NV issued this wind advisory at Nov 17, 2011, 2:00 PM PST for 4 counties in Nevada. It took effect at Nov 17, 2011, 4:00 PM PST. It was in force for 11 hr.
The area
The counties it named.
The facts
- Issued
- Nov 17, 2011, 2:00 PM PST (22:00 UTC)
- In effect from
- Nov 17, 2011, 4:00 PM PST
- Expired
- Nov 18, 2011, 2:44 AM PST
- In force
- 11 hr
- Issued by
- NWS Elko, NV
Counties Elko County, NV, Eureka County, NV, Humboldt County, NV, Lander County, NV
The radar
The Elko radar (KLRX), 16 km from the middle of the area, began a volume at 22:03 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Reno, NV (KREV), launched 12:00Z, 10.0 hours before the alert went out and 173 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 2588 m above ground
- 0-6 km bulk shear
- 44 kt
- 0-1 km storm-relative helicity
- 116 m²/s²
- 0-3 km storm-relative helicity
- 124 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
574 WWUS75 KLKN 172200 NPWLKN URGENT - WEATHER MESSAGE NATIONAL WEATHER SERVICE ELKO NV 200 PM PST THU NOV 17 2011 ...VERY STRONG WINDS ON THE HIGHER ELEVATIONS TONIGHT... .SOUTHWEST WINDS WILL CONTINUE TO STRENGTHEN THROUGH TONIGHT AS AN INTENSE COLD FRONT APPROACHES NEVADA. THE STRONGEST WINDS ALOFT ARE EXPECTED DURING THE NIGHTTIME HOURS...THEREFORE MOST VALLEYS ARE EXPECTED TO BE PROTECTED FROM THE STRONGEST WINDS. ELEVATIONS ABOVE 5500 FEET CAN EXPECT STRONG WIND GUSTS ALL THROUGH TONIGHT. NVZ030>033-036-181200- /O.NEW.KLKN.WI.Y.0044.111118T0000Z-111118T1200Z/ HUMBOLDT COUNTY-NORTHERN ELKO COUNTY- SOUTHWEST AND SOUTH CENTRAL ELKO COUNTY- EXTREME EASTERN ELKO COUNTY- NORTHERN LANDER COUNTY AND NORTHERN EUREKA COUNTY- INCLUDING THE FOLLOWING LOCATIONS...JACKPOT...WILDHORSE... SPRING CREEK...WELLS...PEQUOP SUMMIT...SILVER ZONE PASS... EMIGRANT PASS 200 PM PST THU NOV 17 2011 ...WIND ADVISORY IN EFFECT FROM 4 PM THIS AFTERNOON TO 4 AM PST FRIDAY ABOVE 5500 FEET... THE NATIONAL WEATHER SERVICE IN ELKO HAS ISSUED A WIND ADVISORY ABOVE 5500 FEET...WHICH IS IN EFFECT FROM 4 PM THIS AFTERNOON TO 4 AM PST FRIDAY. * WINDS: SOUTHWEST WINDS WILL AVERAGE 25 TO 35 MPH...WITH FREQUENT GUSTS OVER 50 MPH EXPECTED. * TIMING: WINDS WILL REMAIN STRONG AND GUSTY THROUGH THE NIGHTTIME HOURS. WIND GUSTS ARE EXPECTED TO INCREASE IN STRENGTH AS THE STRONG COLD FRONT APPROACHES. * LOCATIONS INCLUDE: JACKPOT...WILDHORSE...SILVER ZONE PASS... SPRING CREEK...WELLS...PEQUOP SUMMIT...EMIGRANT PASS * IMPACTS: STRONG SOUTHWEST WINDS WILL MAKE TRAVEL DIFFICULT...ESPECIALLY ON PASSES AND SUMMITS OVER 5500 FEET. WIND SPEEDS WILL BE VARIABLE WITH ELEVATION...WITH LIGHTER WINDS EXPECTED IN THE VALLEYS. TRAVELERS IN HIGH PROFILE VEHICLES SHOULD USE EXTRA CAUTION. PRECAUTIONARY/PREPAREDNESS ACTIONS... A WIND ADVISORY MEANS THAT SUSTAINED WINDS OF 30 MPH WITH GUSTS IN EXCESS OF 45 MPH ARE EXPECTED. WINDS THIS STRONG CAN MAKE DRIVING DIFFICULT...ESPECIALLY FOR HIGH PROFILE VEHICLES. USE EXTRA CAUTION. && $$ TURNER
1 follow-up statement
727 WWUS75 KLKN 181044 NPWLKN URGENT - WEATHER MESSAGE NATIONAL WEATHER SERVICE ELKO NV 244 AM PST FRI NOV 18 2011 NVZ030>033-036-181145- /O.CAN.KLKN.WI.Y.0044.000000T0000Z-111118T1200Z/ HUMBOLDT COUNTY-NORTHERN ELKO COUNTY- SOUTHWEST AND SOUTH CENTRAL ELKO COUNTY- EXTREME EASTERN ELKO COUNTY- NORTHERN LANDER COUNTY AND NORTHERN EUREKA COUNTY- INCLUDING THE FOLLOWING LOCATIONS...JACKPOT...WILDHORSE... SPRING CREEK...WELLS...PEQUOP SUMMIT...SILVER ZONE PASS... EMIGRANT PASS 244 AM PST FRI NOV 18 2011 ...WIND ADVISORY IS CANCELLED... THE NATIONAL WEATHER SERVICE IN ELKO HAS CANCELLED THE WIND ADVISORY. WINDS HAVE GENERALLY DECREASED ACROSS MUCH OF THE AREA THIS MORNING. WIND SPEEDS MEASURED BY REMOTE SITES ARE SHOWING WIDESPREAD READINGS OF 15 TO 25 MPH WITH GUSTS TO 35 MPH...ALTHOUGH A FEW ISOLATED SITES ARE GUSTING TO 50 MPH. AS A RESULT...THE WIND ADVISORY HAS BEEN CANCELLED. WINDS ARE EXPECTED TO PICK UP ONCE AGAIN LATER THIS MORNING AND AFTERNOON DUE TO A COLD FRONT THAT WILL PASS OVER THE AREA. WIND SPEEDS WILL INCREASE TO 20 TO 30 MPH WITH GUSTS TO 50 MPH...AND WILL BE COVERED UNDER A WINTER WEATHER ADVISORY FOR SNOW AND BLOWING SNOW. PLEASE REFER TO PRODUCT RNOWSWLKN FOR DETAILS. $$
What forecasters said that day
The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Elko, NV wrote its last area forecast discussion before this wind advisory went out at Nov 17, 11:20 AM PST, 2 hours 40 minutes earlier.
Area forecast discussion, Nov 17, 11:20 AM PST, 2 hours 40 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE ELKO NV 1120 AM PST THU NOV 17 2011 .SYNOPSIS...MILD AND DRY WEATHER WILL CONTINUE ACROSS MOST OF NEVADA TODAY. GUSTY SOUTHWEST WINDS WILL INCREASE ACROSS NORTHERN NEVADA BY THE AFTERNOON. A POTENT COLD FRONT WILL TRACK ACROSS NEVADA FRIDAY...PRODUCING ACCUMULATING SNOW...STRONG WINDS AND MUCH COLDER TEMPERATURES. VERY COLD AIR WILL ARRIVE BEHIND THE FRONT WITH MOST LOCATIONS SEEING TEMPERATURES WELL BELOW NORMAL ON SATURDAY. && .UPDATE...MADE UPWARD ADJUSTMENTS TO HIGH TEMPERATURES FOR TODAY GIVEN CURRENT READINGS AND EXPECTATIONS OF ADDITIONAL WARMING. NO OTHER CHANGES AT THIS TIME. RCM && .PREV DISCUSSION... /ISSUED AT 427 AM / UPDATE...MADE A FEW MINOR TWEAKS TO POP AND SUBSEQUENT GRIDS TO ACCOUNT FOR TIMING CHANGES IN THE MODELS. UPDATES WILL BE ROLLED OUT SHORTLY. PREV DISCUSSION... /ISSUED AT 331 AM / SHORT TERM...TODAY THROUGH SATURDAY. RADAR THIS MORNING IS SHOWING VIRGA...MAYBE EVEN SOME LIGHT SHOWERS NEAR THE BORDER WITH IDAHO. 300K ISENTROPIC SURFACE IS DEPICTING SOME WEAK LIFT IN THIS AREA...WITH GRADUAL WEAKENING AS THE MORNING WEARS ON. SATELLITE LOOP HAS LOW AND MID CLOUDS MOVING OVER THE REGION NORTH OF I-80 BUT IS MOVING TO THE SOUTHEAST AND WILL AFFECT THE AREA TODAY. FARTHER TO THE NORTHWEST...A LARGE UPPER LOW IS SPINNING OFF THE COAST OF BRITISH COLUMBIA. THIS WILL BE OUR NEXT WEATHER MAKER IN THE SHORT TERM. FOR TODAY...THE FLOW BECOMES MORE WESTERLY AND SOUTHWESTERLY AS THE AFOREMENTIONED UPPER TROUGH BEGINS TO INFLUENCE OUR AREA. THE RESULTING PRESSURE GRADIENT WILL TIGHTEN ACROSS THE AREA...ESPECIALLY IN THE NORTH. HAVE HELD OFF ON WIND ADVISORY ISSUANCES AS THIS MORNING'S SOUNDING SHOW LIMITED MIXING WILL HELP TO KEEP WINDS MOSTLY BELOW CRITERIA. A FEW LOCAL SPOTS MAY HIT ADVISORY...ESPECIALLY THE HIGHER LOCALES...BUT THE MAJORITY OF THE AREA SHOULD BE BELOW. BY LATER TONIGHT AND INTO FRIDAY THE UPPER LOW WILL DIVE TO THE SOUTHEAST. A COLD FRONT WILL PASS ACROSS THE AREA. NEWEST MODEL RUNS THIS MORNING HAVE SLOWED THE FORWARD PROGRESSION OF THIS FRONT ACROSS THE AREA DURING THE FRIDAY TIMEFRAME AND HAVE TRIED TO MASSAGE POPS TO REFLECT THIS CHANGE IN TIMING OF ABOUT 3 TO 6 HOURS LATER. THE FRONT CONTINUES TO REMAIN FAIRLY POTENT AS IT CROSSES THE BORDER WITH IDAHO. 700MB FGEN FIELDS DEPICT THE BEST FORCING EASTWARD IN IDAHO DURING THE PERIOD AFTER 18Z FRIDAY. AIR MASS REMAINS FAIRLY UNSTABLE THROUGH THIS STORMY PERIOD WITH MODEL CROSS SECTIONS SHOWING 850-500 MB LAPSE RATES OF 7 TO 8C/KM. UPPER LEVEL DIV-Q FORCING REMAINS FAIRLY ROBUST THROUGH THE FRIDAY PERIOD WITH 50-100 UNITS THROUGH THIS TIME. IMPACT BASED WINTER WEATHER ADVISORIES WILL PROBABLY NEED TO BE ISSUED FOR FRIDAY...BUT WITH THE MODELS SLOWING THE FORWARD PROGRESS OF THE FRONT...BUT THE TIMING WILL NEED TO BE LOOKED AT. WINDS WILL ALSO PICK UP TOMORROW...BECOMING WINDY ACROSS MOST LOCALES. THERE IS STILL SOME UNCERTAINTY...ALTHOUGH GOOD MIXING ACROSS THE NORTH- CENTRAL AND CENTRAL PARTS OF THE FORECAST AREA WILL AID IN BRINGING DOWN STRONG WINDS. WILL NEED TO CONTINUE MONITORING THE TIMING AND AREA FOR A POSSIBLE WIND ADVISORY. BY SATURDAY THE SYSTEM WILL BEGIN EXITTING THE AREA WITH PRECIPITATION BECOMING MORE ISOLATED FROM WEST TO EAST. TEMPERATURES WILL CONTINUE TO BE VERY CHILLY WITH HIGHS WELL BELOW NORMAL FOR THIS TIME OF YEAR. LONG TERM...SATURDAY NIGHT THROUGH NEXT WEDNESDAY...THE MODELS ARE IN GOOD GENERAL AGREEMENT FOR THE LONG TERM PERIOD. THERE MAY BE SOME REMNANT SHOWERS AROUND SATURDAY NIGHT AS AN EXITING TROUGH TRAILS A 110 KT JET CORE OVER NORTHERN NEVADA. OTHERWISE A MAINLY DRY PERIOD IS IN THE OFFING. A 530-535 DM CLOSED UPPER LOW OFF OR/CA SATURDAY NIGHT WILL MOVE SOUTH HUGGING THE COASTLINE AND TRANSITIONING INTO AN OPEN TROUGH WHILE WEAKENING...THEN WILL MOVE INLAND OVER BAJA BY MONDAY. FOR SUNDAY THROUGH SUNDAY NIGHT...CANNOT RULE OUT SOME SHOWERS POPPING UP OVER WHITE PINE COUNTY IN EAST CENTRAL NEVADA AS THE UPPER LOW NEAR BAJA GENERATES SOME DIFFLUENCE ALOFT. THUS HAVE RETAINED THE NOTION OF SLIGHT CHANCE OF SNOW OVER ZONE 35. AS THE AXIS OF THIS NEXT TROUGH SHIFTS EAST OF NEVADA LATE MONDAY...A SOUTHWEST FLOW ALOFT WILL ENSUE AMIDST A PROGRESSIVE SHORT WAVE RIDGE MOVING THROUGH THE GREAT BASIN. THE SOUTHWEST FLOW WILL STRENGTHEN ON TUESDAY AND WEDNESDAY AHEAD OF THE NEXT STRONG STORM SYSTEM. THE MOVEMENT OF THIS NEXT LOW PRESSURE SYSTEM WELL TO THE WEST OF THE STATE WILL LEAVE THE LKN CWFA DRY THROUGH WEDNESDAY...HOWEVER BREEZY CONDITIONS ON TUESDAY AND WINDY CONDITIONS ON WEDNESDAY WILL BE A CONCERN. HIGH TEMPERATURES WILL GENERALLY BE IN THE 40S...LOWS IN THE TEENS. AVIATION...SHOWERS WILL BE MOVING ACROSS NORTHERN NEVADA TODAY AND TONIGHT...HOWEVER VFR CONDITIONS WILL PREVAIL AT ALL TAF SITES FOR THE NEXT 24 HRS. && .LKN WATCHES/WARNINGS/ADVISORIES... NONE. && 93
Hazardous weather outlook, Nov 17, 7:50 AM PST, 6 hours 10 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE ELKO NV 750 AM PST THU NOV 17 2011 NVZ013-030>037-181600- NORTHERN NYE COUNTY-HUMBOLDT COUNTY-NORTHERN ELKO COUNTY- SOUTHWEST AND SOUTH CENTRAL ELKO COUNTY- EXTREME EASTERN ELKO COUNTY-RUBY MOUNTAINS/EAST HUMBOLDT RANGE- WHITE PINE COUNTY- NORTHERN LANDER COUNTY AND NORTHERN EUREKA COUNTY- SOUTHERN LANDER COUNTY AND SOUTHERN EUREKA COUNTY- 750 AM PST THU NOV 17 2011 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST CENTRAL NEVADA...NORTH CENTRAL NEVADA...NORTHEAST NEVADA...NORTHWEST NEVADA AND SOUTH CENTRAL NEVADA. .DAY ONE...TODAY AND TONIGHT. SOUTHWEST WINDS WILL BE INCREASING TODAY OUT AHEAD OF A STORM SYSTEM ACROSS THE EASTERN PACIFIC. WIND SPEEDS OF 15 TO 25 MPH WITH GUSTS TO 35 MPH WILL BE COMMON ACROSS CENTRAL AND NORTHERN NEVADA...WITH THE STRONG WINDS BEING FELT OVER THE NORTHERN PART OF HUMBOLDT AND ELKO COUNTIES. LOCALLY HIGHER WINDS MAY BE FELT AT HIGH ELEVATIONS...WITH WIND GUSTS NEAR 50 MPH. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY. A POTENT COLD FRONT WILL PUSH ACROSS NEVADA ON FRIDAY. STRONG SOUTHWEST WINDS WILL ONCE AGAIN DEVELOP DURING THE MORNING HOURS ACROSS THE NORTHERN AND CENTRAL PARTS OF THE STATE...WITH WINDS OF 20 TO 30 MPH WITH GUSTS TO 45 MPH...MAINLY IN THE CENTRAL AND SOUTH. A WIND ADVISORY MAY BE NEEDED FOR PORTIONS OF NORTHERN LANDER...EUREKA AND ELKO COUNTIES. SECOND...BRIEF BUT HEAVY SNOW SHOWERS WILL ACCOMPANY THE STORM SYSTEM DURING THE DAY...LEADING TO ACCUMULATIONS ACROSS THE REGION. IMPACT BASED WINTER WEATHER ADVISORIES WILL NEED TO BE ISSUED FOR PORTIONS OF ELKO...LANDER/EUREKA...AND WHITE PINE COUNTIES. AT THIS TIME...ABOUT 2 TO 5 INCHES IS FORECAST IN NORTHERN ELKO COUNTY...WITH 1 TO 3 INCHES IN PORTIONS OF LANDER AND EUREKA...SOUTHERN ELKO...AND WHITE PINE COUNTIES. FRIDAY NIGHT...ADDITIONAL LIGHT SNOW IS EXPECTED DURING THE EVENING HOURS...WITH THE HIGHEST AMOUNTS FAVORING NORTHWEST FACING SLOPES. MUCH COLDER AIR FRIDAY NIGHT WILL ALLOW SNOW TO ACCUMULATE EASILY ON AREA ROADWAYS. THE STORM SYSTEM WILL EXIT SATURDAY...WITH THE SNOW ENDING. EXPECT A MUCH COLDER DAY SATURDAY...WITH MOST LOCATIONS REMAINING NEAR OR BELOW FREEZING ALL DAY SATURDAY. .SPOTTER INFORMATION STATEMENT... SPOTTERS ARE ASKED TO REPORT WEATHER PHENOMENA ACCORDING TO STANDARD OPERATING PROCEDURE.
The office that day
Everything else NWS Elko, NV issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Nov 17, 2:40 PM PST | Winter Storm Watch | LKN | Elko, White Pine | 13 hr |
| Nov 17, 2:40 PM PST | Winter Weather Advisory | LKN | Eureka, Humboldt, Lander | 35 hr |
Nearby
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.